Connecticut, 2018

Flash Flooding in Connecticut, September 12, 2018

September 12, 2018 · NWS OKX · 6 events in 2 counties and zones

Showers and thunderstorms developed along a stationary front draped across southern Connecticut during the afternoon of September 12th. 16 inches, a record for the date based on the Storm Prediction Center's sounding climatology.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Showers and thunderstorms developed along a stationary front draped across southern Connecticut during the afternoon of September 12th. The 8am sounding from Upton, NY recorded a precipitable water value of 2.16 inches, a record for the date based on the Storm Prediction Center's sounding climatology. This resulted in very heavy downpours and flash flooding over southeast Connecticut. A cooperative observer in Norwich reported 4.62 inches of rain with these storms, the bulk of which fell over a period of 2-3 hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Sep 12, 1:15 PM EST, 30 minutes earlier.

Area forecast discussion, Sep 12, 1:15 PM EST, 30 minutes before
Area Forecast Discussion
National Weather Service New York NY
215 PM EDT Wed Sep 12 2018

.SYNOPSIS...
A cold front will dissipate across the area through Thursday.
Meanwhile, tonight into Thursday high pressure will begin
building in from the north. High pressure over northern New
England and extending into the region will drift offshore
Saturday and then remain into the beginning of next week. A
frontal system approaches for Tuesday possibly with tropical
moisture from Florence. Refer to the National Hurricane Center
for the latest forecast updates on Hurricane Florence.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
With the frontal boundary nearby today and some diurnal
heating, instability is expected to increase. Further vertical
lift will be given due to periodic shortwave and their positive
vorticity advection along the northwest of the upper level
longwave ridge the region will be in. The airmass remains very
moist with SW flow from low to upper levels and precipitable
waters of 2.18" from the 06Z OKX sounding. Precipitable waters
will remain near to slightly above 2 inches through today.

Scattered shower and thunderstorm activity should increase
through the afternoon, with CAMS continuing to focus on the
interior hill terrain with greatest coverage. Isolated
development possible along sea breeze boundaries as well. Due to
slow storm movement localized urban and poor drainage flooding
is possible.

High temperatures are expected to be in the mid to upper 70s
with abundant clouds through the day and light easterly flow.

There remains a high risk for the meteorological enhancement of
rip current formation at Atlantic Ocean beaches today.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
For tonight, the evening will still have a chance of showers and
thunderstorms. The chances for thunderstorms then decreases
overnight into Thursday. The chances for showers will be due to
once again periodic shortwave activity along the northwest side
of the longwave upper ridge in the local region.

High pressure will begin to build in more from the north so,
moisture will eventually not be as deep especially Thursday. The
low levels will eventually increase with easterly flow,
promoting more stable conditions especially farther east.
Shallow boundary layer with some more drying between 5 and 12kft
may allow for the rain showers to be very light and perhaps
drizzle late tonight into Thursday.

For lows tonight, only expecting temperatures to lower into the
upper 60s to lower 70s with less of a diurnal curve. Airmass is
still relatively humid with dewpoints also in the upper 60s to
lower 70s. Hence, low levels will be very close to getting
saturated once again. Patchy fog was placed in the forecast for
much of tonight into early Thursday. It is possible the fog
could be dense again especially for eastern coastal areas
tonight into early Thursday. Highs Thursday will be in the 70s
once again, but lower 70s for Southern Connecticut and Eastern
Long Island with greater marine influence from the easterly
winds.

There will likely be another high risk for the meteorological
enhancement of rip current formation at Atlantic Beaches
Thursday.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
With the exception of Florence, a large scale upper level ridge will
extend across the eastern half of the country through the weekend.
Local impacts from Florence will be rough seas, high surf, beach
erosion and dangerous rip currents. Please refer to the National
Hurricane Center for the latest track and details on Florence. As a
longwave trough moves into the Pacific northwest Monday, and tracks
through southern Canada, the ridge will weaken. The developing
frontal system in southeastern Canada and into the Great Lakes may
begin to affect the region Monday into Tuesday with a chance of
showers. There is some uncertainty with the timing of this system
with the ECMWF trending a little slower, and precipitation may not
move into the region until as late as Wednesday.

There may be a few light showers or light rain Friday across the
inland areas as a weak impulse tracks across the region.
However, with the ridge in place the chances of precipitation will
be slight.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
High pressure builds down from New England into Thursday
afternoon.

Still on track for improvement to MVFR this afternoon except for
possibly at CT terminals. Still looks like IFR/VLIFR conditions
return tonight, though exact timing is uncertain. Then expect
conditions to improve to MVFR towards midday on Thursday.

Winds vary from SE to N across the region at less than 10kt will
become light and variable throughout by early this evening.
Winds then become NE-E at less than 10kt by mid-late Thursday
morning.

     NY Metro Enhanced Aviation Weather Support...

Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90

KJFK TAF Comments: Low confidence in timing of onset of IFR
conditions this evening.

KLGA TAF Comments: Low confidence in timing of onset of MVFR
conditions this afternoon and then of IFR conditions this
evening.

KEWR TAF Comments: Low confidence in timing of onset of IFR
conditions this evening.

KTEB TAF Comments: Low confidence in timing of improvement to
IFR and MVFR today.

KHPN TAF Comments: Low confidence in timing of onset of MVFR
conditions this afternoon and then of IFR conditions this
evening.

KISP TAF Comments: Low confidence in timing of onset of MVFR
conditions this afternoon and then of IFR conditions this
evening.

.OUTLOOK FOR 18Z THURSDAY THROUGH MONDAY...
.Thursday afternoon-Friday night...MVFR/IFR probable. There is
also a chance of isolated to scattered showers and thunderstorms.
.Saturday-Monday...VFR.

&&

.MARINE...
Marine dense fog should gradually improve through the afternoon
with heating. The winds will remain light through tonight with
a weak pressure gradient in place. For Thursday, the pressure
gradient increases between low pressure to the south and high
pressure to the north with an increase in easterly flow. Wind
gusts up to near 20 kt are expected on the ocean Thursday. Ocean
seas will continue to build during the short term with seas of
mostly 5 to 6 ft today and then 6 to 8 ft tonight with some 9 to
10 ft ocean seas in the forecast for Thursday. Small craft
advisory for hazardous seas is still in effect for the ocean and
now goes through Thursday night. Helping build these ocean seas
will be the increasing swell from distant Hurricane Florence.
Please refer to the National Hurricane Center (www.nhc.noaa.gov)
for the latest track and details with Hurricane Florence.

Ocean seas above 5 feet will be ongoing Thursday night and a small
craft advisory for hazardous seas has been extended through Thursday
night. Ocean seas will likely remain above 5 feet through the
weekend and a SCA will likely be needed. Long period swells from
Florence will cause rough conditions at the entrances to inlets and
eastern Long Island Sound. Refer to the National Hurricane Center
(www.nhc.noaa.gov) for the latest forecast updates.

Winds will remain below SCA levels on all the forecast waters
through the weekend.

&&

.HYDROLOGY...
Additional rainfall is forecast to range generally between two
and four tenths of an inch, with locally higher amounts possible
through this evening. Through this evening, localized minor
flooding of urban and poor drainage areas, is possible in any
heavier downpours and/or thunderstorms. There is a low and
isolated potential for flash flooding due to the expected slow
storm movement.

Expecting mostly rainfall totals late tonight through Thursday
of less than a quarter of an inch with rain expected to be
lighter if it occurs during that timeframe.

No significant widespread hydrologic problems are then expected
through the weekend.

&&

.TIDES/COASTAL FLOODING...
The coastal flood threat will continue to diminish tonight as
high pressure builds in and swell energy decreases.

Meanwhile at the Atlantic beachfront, the surf is expected to
build to 8 to 14 ft Tonight and continue into Friday. A few
higher waves are possible. The high surf should gradually
subside this weekend, to 3 to 5 ft or so by Monday.

This will cause widespread beach flooding and erosion,
particularly during the times of high tide Thursday and Friday.
At this point the probability for overwashes for localized
overwashes is low. Brief and localized minor flooding is
possible along the most vulnerable shoreline and barrier beach
communities during these times of high tide.

&&

.EQUIPMENT...
NYC NOAA Weather Radio Station KWO-35 (162.55 MHz) remains off
the air for an extended period of time.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...High Rip Current Risk until 6 PM EDT this evening for NYZ075-
     080-081-178-179.
NJ...None.
MARINE...Dense Fog Advisory until 11 AM EDT Thursday for ANZ330-338-340-
     345-350-353-355.
     Small Craft Advisory for hazardous seas until 6 AM EDT Friday
     for ANZ350-353-355.

&&

SYNOPSIS...JM/19
NEAR TERM...JM
SHORT TERM...JM
LONG TERM...19
AVIATION...Maloit
MARINE...JM/19
HYDROLOGY...JM/19
TIDES/COASTAL FLOODING...
EQUIPMENT...
Hazardous weather outlook, Sep 12, 9:33 AM EST, 4 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
1033 AM EDT Wed Sep 12 2018

CTZ005>012-NJZ002-004-006-103>108-NYZ067>074-078-079-176-177-131445-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Northwestern Suffolk-Northeastern Suffolk-
Northern Queens-Northern Nassau-
1033 AM EDT Wed Sep 12 2018

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ075-080-081-178-179-131445-
Kings (Brooklyn)-Southwestern Suffolk-Southeastern Suffolk-
Southern Queens-Southern Nassau-
1033 AM EDT Wed Sep 12 2018

...HIGH RIP CURRENT RISK IN EFFECT UNTIL 6 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

High surf is expected Thursday into Friday, gradually subsiding this
weekend. There will be a high risk of rip current through this
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-338-340-345-350-353-355-131445-
Long Island Sound East of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
1033 AM EDT Wed Sep 12 2018

...DENSE FOG ADVISORY IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Dense Fog Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Rough conditions are expected around inlets into this weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ335-131445-
Long Island Sound West of New Haven CT/Port Jefferson NY-
1033 AM EDT Wed Sep 12 2018

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

The radar

The Brookhaven radar (KOKX), 84 km away, was scanning. The volume nearest the first event began at 18:42 UTC.

Open the radar archive at this moment

Event by event

6 flash flood. Local standard time, as filed.

Flash Flood, New London

When
September 12, 1:45 PM EST to 2:30 PM EST
Where
New London County, 0.09 mi WSW of New London to 0.2 mi S of New London
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
41.350, -72.102

Several roads were closed due to flooding in New London including Broad Street at Ledyard Street, Bank Street between Howard Street and Tilley Street, Bank Street at Truman Street, Pequot Avenu at Green Harbor Beach, and Garfield Avenue at Elm Street.

Flash Flood, New London

When
September 12, 1:45 PM EST to 2:30 PM EST
Where
New London County, 0.2 mi NE of New London
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
41.352, -72.097

Water was inside the Octane Cafe at the corner of Tilley Street and Bank Street in New London.

Flash Flood, New London

When
September 12, 2:00 PM EST to 2:30 PM EST
Where
New London County, 0.46 mi ENE of Crescent Beach to 0.51 mi ENE of Crescent Beach
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
41.323, -72.192

Main Street was closed at Pennsylvania Avenue in Niantic due to flooding.

Flash Flood, New London

When
September 12, 2:00 PM EST to 2:30 PM EST
Where
New London County, 1.22 mi NNW of Poquonock Bridge to 1.03 mi NNW of Poquonock Bridge
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.346, -72.039

The intersection of Route 1 and Route 12 as well as the intersection of Route 1 and South Road were closed due to flooding in Groton.

Flash Flood, New London

When
September 12, 2:00 PM EST to 2:30 PM EST
Where
New London County, 0.52 mi SE of Happyland to 0.66 mi SSE of Happyland
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
41.465, -72.063

Tanager Lane closed due to flooding in Happyland.

Flash Flood, New Haven

When
September 12, 2:39 PM EST to 3:09 PM EST
Where
New Haven County, 0.3 mi NNE of West Haven to 0.25 mi NNE of West Haven
Cause
Heavy Rain
Reported by
Social Media
Coordinates
41.284, -72.968

Glade Street was closed due to flooding between Terrace Avenue and Coleman Street in West Haven. One car was stranded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2018Every state in 2018This day in weather historyWarnings in Connecticut, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 784172, 784180, 784174, 784176, 784178, 784179.